Virginia, 2020Flash Flooding in Virginia, September 18, 2020
September 18, 2020 · NWS AKQ · 10 events in 5 counties and zones
Post Tropical Cyclone Sally tracking northeast across the Southeast United States and off the Mid Atlantic Coast produced heavy rain which caused flash flooding across portions of southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Post Tropical Cyclone Sally tracking northeast across the Southeast United States and off the Mid Atlantic Coast produced heavy rain which caused flash flooding across portions of southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 18, 1:18 AM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Sep 18, 1:18 AM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
218 AM EDT Fri Sep 18 2020
.SYNOPSIS...
The remnant low of Sally will move from across the Carolinas
tonight and off the Mid Atlantic coast during Friday. Strong
high pressure will build into the region from the north
northeast Saturday through Sunday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 715 PM EDT Thursday...
Latest analysis shows the center of post tropical cyclone Sally
over South Carolina, with a warm front extending northeastward
into North Carolina just south of our area. A shield of moderate
to locally heavy rain extends N/NE of the center and has been
impacting our entire area this afternoon into early this
evening. Overall the rainfall rates haven't been that
impressive, but the cumulative effect of the rain over more than
several hours is starting to cause some minor flooding issues,
especially in urban areas. The area to focus on overnight is the
southeast portion of the area for a couple reasons. First, the
CAMs are still in fairly good agreement that an area of heavier
rain will move through SE VA and NE NC overnight as the low
moves N/NE across NC. Second, as the low moves closer to the
area overnight, the warm front will try to nudge north to the
vicinity of the NC/VA line. RAP forecast helicity south of the
front increases over NE NC after about 03Z. So in addition to
the flooding threat, there will be a marginal tornado threat
over at least NE NC and possibly far SE VA overnight into early
Friday morning.
An additional 2-4 inches of rain is likely overnight over the
southern two-thirds of the area, bringing overall totals to
roughly 3-6 inches. The Flash Flood Watch will continue through
early tomorrow evening for much of the area excluding roughly
the northern third (north of Richmond). Low temps overnight
range from the lower 60s NW to lower 70s SE.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY/...
As of 420 PM EDT Thursday...
The remnant low will push farther ene and into the Atlc during
Fri. Rain will taper off and end from NW to SE Fri into Fri
evening, with improving sky conditions also. Highs 70 to 75.
Strong high pressure will then build into the region from the
NNE Fri night through Sun. This will provide dry and cool autumn
weather across the region, esply Sat through Sun. But, breezy to
windy NE winds will prevail, esply along the Bay and coast.
Lows Fri night will range from the upper 40s NW, to the lower
60s SE. Highs will mainly range from the mid 60s to near 70 Sat
and Sun. Lows Sat night will range from the mid 40s NW, to the
upper 50s/near 60 SE.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 400 PM EDT Thursday...
A deep upper trough is progged to be centered from NE Canada SSW to
New England at the start of the medium rage period (Sun night). At
the surface, strong high pressure (~1036mb) will be centered over
nrn new England, ridging SSW into the Mid-Atlantic/Southeast CONUS.
We will likely remain under the influence of the high through at
least Wed AM as Hurricane Teddy is progged to track northward from
well off the SE CONUS coast to near the Canadian Maritimes from the
early to middle part of next week. The 12z/17 models are in decent
agreement that a shortwave trough that will be just off the
Northeast US coast on Mon will merge with TC Teddy near the Canadian
Maritimes by Tue or Wed. Locally, it will generally be dry but with
below average temperatures through much of the medium range period,
as onshore (mainly NE) flow prevails. Breezy conditions will be
possible near the coast through the early part of next week before
winds subside a bit by Wed as the surface high becomes centered
closer to our area. Will keep slight chc PoPs for far SE zones on
Mon for perhaps a shower or two. Otherwise, it will average partly-
mostly cloudy near the coast/partly-mostly clear inland from Mon-
Tue, with more sun than clouds across all areas by the middle of
next week.
Highs on Mon will only range from the mid 60s to around 70F. Lows
Mon/Tue AM will likely be in the mid 40s-near 50F along/west of I-
95, with 50s over ern portions of the CWA (and lower 60s at the
immediate coast in SE VA/NE NC). A modest warming trend starts on
Tue and continues through the middle of next week. Highs Tue
generally in the upper 60s-low 70s with highs warming into the mid
70s by Wed. Still cool Tue night w/ lows in the mid-upper 40s across
the wrn two-thirds of the CWA with 50s-near 60F closer to the
coast.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 200 AM EDT Friday...
Widespread IFR/LIFR flight restrictions across the area early
this morning (mainly from CIGs of 400-900ft). The heavy rain is
now mostly located in a band from the VA eastern shore to south
central VA and this is expected to slowly move E to SE through
around 10-11Z, with a transition to light/moderate showers
lingering through the rest of the morning. Expect VSBYs to be
1 to 2 SM in the heavy rain at ORF/PHF, and eventually ECG
through ~11Z with VSBYs more in the 4-7SM range at RIC/SBY
(though with IFR CIGS continuing). Conditions slowly improve
later in the morning through the aftn and will probably see
cloud bases lift to over 3,000 ft at RIC and SBY after 18-21Z
(while remaining MVFR elsewhere a few hrs longer). Winds early
this morning are mainly E/NE at 10 kt inland and ~15kt with
gusts to 20kt near the coast, and will become N/NE later this
morning and aftn. Wind speeds increase to 10-15 kts with gusts
20kt inland and to 15-20kt with gusts to 25 kt near the coast.
Stronger winds are expected later tonight near the coast with
gusts to 30kt+ possible at ORF.
OUTLOOK...
Strong high pressure builds into the region Sat-Mon. Mostly VFR
conditions are expected, although it will remain breezy to
windy near the coast.
&&
.MARINE...
As of 400 PM EDT Thursday...
The remnants of Sally will slowly track north towards the region
through this evening and tonight and then tracks near the VA Capes
early tomorrow morning. Currently seeing E to SE winds around 10 to
15 knots over the waters this afternoon. Seas range from around 3 to
4 feet, while waves in the Bay range from 1 to 2 feet (3 feet at the
mouth). Winds will continue to increase this evening and tonight and
become E to NE as the remnant low approaches from the south. Small
Craft Advisory conditions are expected to begin as early as 00z for
the Chesapeake Bay and southern coastal waters due to winds
increasing to 15 to 20 knots and seas building to 5 feet. Winds will
be on the increase through the overnight hours, increasing to around
20 to 25 knots and becoming northerly (as the low moves offshore)
Friday morning. After collaboration with Morehead City, have
replaced the Gale Watch for the southern coastal waters/Currituck
Sound with a Gale Warning starting Friday afternoon and persisting
through the weekend. Opted to keep the mouth of the Bay out of the
initial Gale Warning (but did drag the Gale Watch back to Sunday) as
latest local wind probs are not overly excited with Gale gusts
during the first surge tomorrow for this location.
Friday and Saturday will both feature N to NE wind around 20 to 25
knots with gusts of 30 to 35 knots for a majority of the waters (25
knots with gusts of 35-40 knots south). Some gusts in excess of 35
knots will be possible at the typical elevated sites during this
timeframe, but not widespread enough to expand Gale headlines at
this time, will keep high-end SCA wording for all areas minus the
southern coastal waters/Sound where the Gale Warning is in effect.
The gradient tightens Sunday into Sunday night allowing for
additional gale gusts during this timeframe. Gale headlines may need
to be expanded to include other portions of the coastal waters and
lower Bay during this time frame (for now have high-end SCAs running
into Sunday morning). The gradient finally starts to relax Monday
into Tuesday with a decreasing trend in winds expected during this
timeframe.
Given this extended period of long-fetch NE flow, waves and
especially seas will be a concern starting tomorrow and lasting well
into next week. Seas build to 5-7 tomorrow afternoon, 6-10 ft by
Saturday morning, and 8-12 ft by Sunday. Hurricane Teddy (well
offshore) will add additional energy to the mix on Monday with seas
ranging from 10-15 ft. Waves in the bay will increase accordingly
with 4-5 ft on Friday, 4-6 ft on Saturday and Sunday with 5-8 ft
becoming likely near the mouth of the bay. Seas likely remain
in excess of 5 feet into at least the middle of next week.
&&
.TIDES/COASTAL FLOODING...
As of 1000 PM EDT Thursday...
Water levels this evening are running about 0.5-1 FT above
normal astronomical tide levels in advance of the remnants of
Sally and this is expected to continue overnight before trending
upward even further. This then puts most locations near minor
flood stage on Friday. So as a result have issued a coastal
flood advisory for the entire area for the high tide cycles on
Friday through Friday night. However, the coastal flood threat
is expected to increase on Saturday through early next week as
persistent northeasterly flow is will push water toward the
coast with the southern and western portions of the Bay and
coastal areas from Wachapreague south expected to see the
highest water levels. So have issued a Coastal Flood watch for
this area from Saturday through Monday morning. Will continue to
monitor the development of the NE winds over the next 24 to 36
hours as the watch may need to be upgraded to a warning later on
Friday or Friday night. The remainder of the area is also
expected to see above normal water levels with minor flooding
expected to the coastal flood advisory for the remainder of the
area will likely need to be extended through the coming weekend
too.
.HYDROLOGY...
As of 1000 PM EDT Thursday...
Expect sharp rises on area rivers over the next few days given
the expected heavy rainfall through Friday morning. Minor river
flooding is expected on the Meherrin, Nottoway and Blackwater
Rivers by Saturday, except for the Meherrin River at
Lawrenceville which should reach minor flood stage by early
Friday morning. A flood warning is now in effect there.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Advisory from 8 AM this morning to 8 AM EDT
Saturday for MDZ021>025.
NC...Coastal Flood Watch from Saturday morning through Monday
morning for NCZ102.
Flash Flood Watch through this evening for NCZ012>017-030>032-
102.
Coastal Flood Advisory from 8 AM this morning to 2 AM EDT
Saturday for NCZ102.
High Surf Advisory from 11 PM this evening to 2 AM EDT Monday
for NCZ102.
VA...Coastal Flood Watch from Saturday morning through Monday
morning for VAZ077-078-084>086-089-090-093-095>098-100-
523>525.
Flash Flood Watch through this evening for VAZ060-061-065>069-
078>090-092-093-095>100-512>516-518-520-523>525.
Coastal Flood Advisory from 11 AM this morning to 5 AM EDT
Saturday for VAZ089-090.
Coastal Flood Advisory from 8 AM this morning to 8 AM EDT
Saturday for VAZ099.
Coastal Flood Advisory from 8 AM this morning to 2 AM EDT
Saturday for VAZ093-095>098-100-523>525.
High Surf Advisory from 11 PM this evening to 2 AM EDT Monday
for VAZ098.
Coastal Flood Advisory from 10 AM this morning to 5 AM EDT
Saturday for VAZ075-077-078-084>086.
MARINE...Small Craft Advisory until 7 AM EDT Sunday for ANZ630>632-634-
638-650-652-654.
Small Craft Advisory until 1 PM EDT this afternoon for ANZ633-
656-658.
Gale Warning from 1 PM this afternoon to 1 PM EDT Monday for
ANZ633-656-658.
Small Craft Advisory until 7 PM EDT Saturday for ANZ635>637.
Gale Watch from Sunday morning through Monday morning for
ANZ634.
&&
SYNOPSIS...TMG
NEAR TERM...CMF
SHORT TERM...MPR/TMG
LONG TERM...ERI
AVIATION...LKB
MARINE...AJB/RHR
TIDES/COASTAL FLOODING...Hazardous weather outlook, Sep 17, 7:13 PM EST, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
813 PM EDT Thu Sep 17 2020
VAZ048-062-064-076-509>511-517-519-521-522-190015-
Fluvanna-Goochland-Caroline-Richmond-Western Louisa-Eastern Louisa-
Western Hanover-Western King William-Western King and Queen-
Western Essex-Eastern Essex-
813 PM EDT Thu Sep 17 2020
This Hazardous Weather Outlook is for central Virginia, east
central Virginia and north central Virginia.
.DAY ONE...Tonight.
Moderate rain at times this evening into very early Friday morning
may result in ponding of water on roadways.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>025-190015-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
813 PM EDT Thu Sep 17 2020
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM FRIDAY TO 8 AM EDT
SATURDAY...
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...Tonight.
Moderate rain at times this evening into very early Friday morning
may result in ponding of water on roadways.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ077-190015-
Northumberland-
813 PM EDT Thu Sep 17 2020
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM FRIDAY TO 5 AM EDT
SATURDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
MONDAY MORNING...
This Hazardous Weather Outlook is for eastern Virginia.
.DAY ONE...Tonight.
Moderate rain at times this evening into very early Friday morning
may result in ponding of water on roadways.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
Coastal Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ075-190015-
Westmoreland-
813 PM EDT Thu Sep 17 2020
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM FRIDAY TO 5 AM EDT
SATURDAY...
This Hazardous Weather Outlook is for east central Virginia.
.DAY ONE...Tonight.
Moderate rain at times this evening into very early Friday morning
may result in ponding of water on roadways.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-VAZ060-061-065>069-079>083-087-088-092-512>516-
518-520-190015-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Prince Edward-Cumberland-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Greensville-Sussex-Southampton-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Eastern King William-Eastern King and Queen-
813 PM EDT Thu Sep 17 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
The remnants of tropical cyclone Sally will bring the potential for
heavy rain to the region this evening into Friday. Flash flooding
will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ102-VAZ098-190015-
Eastern Currituck-Virginia Beach-
813 PM EDT Thu Sep 17 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM FRIDAY TO 2 AM EDT
SATURDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 11 PM FRIDAY TO 2 AM EDT
MONDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
MONDAY MORNING...
This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
The remnants of tropical cyclone Sally will bring the potential for
heavy rain to the region this evening into Friday. Flash flooding
will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Coastal Flood Advisory.
High Surf Advisory.
Coastal Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ099-190015-
Accomack-
813 PM EDT Thu Sep 17 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM FRIDAY TO 8 AM EDT
SATURDAY...
This Hazardous Weather Outlook is for southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
The remnants of tropical cyclone Sally will bring the potential for
heavy rain to the region this evening into Friday. Flash flooding
will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ093-095>097-100-523>525-190015-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Northampton-York-
Newport News-Hampton/Poquoson-
813 PM EDT Thu Sep 17 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM FRIDAY TO 2 AM EDT
SATURDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
MONDAY MORNING...
This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
The remnants of tropical cyclone Sally will bring the potential for
heavy rain to the region this evening into Friday. Flash flooding
will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Coastal Flood Advisory.
Coastal Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ089-090-190015-
Surry-James City-
813 PM EDT Thu Sep 17 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 AM FRIDAY TO 5 AM EDT
SATURDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
MONDAY MORNING...
This Hazardous Weather Outlook is for southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
The remnants of tropical cyclone Sally will bring the potential for
heavy rain to the region this evening into Friday. Flash flooding
will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Coastal Flood Advisory.
Coastal Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ078-084>086-190015-
Lancaster-Gloucester-Middlesex-Mathews-
813 PM EDT Thu Sep 17 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM FRIDAY TO 5 AM EDT
SATURDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
MONDAY MORNING...
This Hazardous Weather Outlook is for eastern Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
The remnants of tropical cyclone Sally will bring the potential for
heavy rain to the region this evening into Friday. Flash flooding
will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Coastal Flood Advisory.
Coastal Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Sussex
- When
- September 18, 3:00 AM EST to 3:30 AM EST
- Where
- Sussex County, 0.55 mi W of Wakefield to 0.37 mi NW of Wakefield
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.970, -76.990
Flash flooding was reported across Route 460. Flash flooding was reported around the Virginia Diner and James River Equipment Warehouse.
Flash Flood, James City
- When
- September 18, 3:41 AM EST to 5:15 AM EST
- Where
- James City County, 2.84 mi WNW of Five Forks to 1.85 mi W of Five Forks
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.260, -76.820
Centerville Road, between Monticello Avenue and John Tyler Highway, was closed due to high water.
Flash Flood, James City
- When
- September 18, 3:41 AM EST to 5:15 AM EST
- Where
- James City County, 3.08 mi WNW of Five Forks to 3.06 mi WNW of Five Forks
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.270, -76.820
Brick Bat Road was closed due to high water.
Flash Flood, Virginia Beach (C)
- When
- September 18, 4:00 AM EST to 5:20 AM EST
- Where
- Virginia Beach (C) County, 2.21 mi W of Landtown to 2.35 mi W of Landtown
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.780, -76.120
Person was rescued from a flooded vehicle at Salem Road.
Flash Flood, Isle of Wight
- When
- September 18, 4:00 AM EST to 5:05 AM EST
- Where
- Isle of Wight County, 1.77 mi SW of Battery Park to 1.57 mi SSW of Battery Park
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.980, -76.590
Nike Park Road was flooded.
Flash Flood, Isle of Wight
- When
- September 18, 5:00 AM EST to 6:00 AM EST
- Where
- Isle of Wight County, 2.35 mi NNW of Windsor to 2.82 mi N of Windsor
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 36.830, -76.750
Several roads were impassable due to flooding across portions of the county.
Flash Flood, James City
- When
- September 18, 5:00 AM EST to 5:15 AM EST
- Where
- James City County, 2.14 mi SSE of Toano to 2.04 mi NNW of Centerville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.350, -76.810
Road was closed due to flooding.
Flash Flood, Portsmouth (C)
- When
- September 18, 5:15 AM EST to 5:30 AM EST
- Where
- Portsmouth (C) County, 1.77 mi SW of Portsmouth to 1.25 mi SE of Portsmouth
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.800, -76.350
Streets were flooded in some neighborhoods.
Flash Flood, Virginia Beach (C)
- When
- September 18, 5:15 AM EST to 5:30 AM EST
- Where
- Virginia Beach (C) County, 2.61 mi ESE of (Ntu)nas Oceana to 2.41 mi ESE of (Ntu)nas Oceana
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.780, -75.980
Multiple roads were closed due to flooding near Dam Neck.
Flash Flood, Virginia Beach (C)
- When
- September 18, 5:15 AM EST to 5:30 AM EST
- Where
- Virginia Beach (C) County, 2.21 mi W of Landtown to 1.03 mi SW of (Ntu)nas Oceana
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.780, -76.120
Multiple roads were closed due to flooding across Virginia Beach.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, September 18, 20202 deaths · 1 event
- Rip Current in South Carolina, September 18, 20201 injured · 1 event
- Coastal Flood and High Wind in Florida, September 18 to 19, 2020$1,000 · 7 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 18, 20202 events
- Frost and Freeze in New York, September 18, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921709, 921717, 921720, 921710, 921711, 921712, 921722, 921726, 921727, 921729.